Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Tucson, AZ

August 10, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2017, 4:02 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 4:02 PM MST (23:02 UTC)
Expired
Aug 10, 2017, 4:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 154 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS55 KTWC 102302
SVRTWC
AZC019-102345-
/O.NEW.KTWC.SV.W.0068.170810T2302Z-170810T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
402 PM MST THU AUG 10 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 445 PM MST

* At 401 PM MST, a severe thunderstorm was located over Ajo, or 40
  miles south of Gila Bend, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11309 3251 11287 3242 11274 3226 11285
      3238 11318
TIME...MOT...LOC 2301Z 121DEG 10KT 3238 11288 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
2 follow-up statements
491 
WWUS55 KTWC 102329
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
429 PM MST THU AUG 10 2017

AZC019-102345-
/O.CON.KTWC.SV.W.0068.000000T0000Z-170810T2345Z/
Pima-
429 PM MST THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 428 PM MST, a severe thunderstorm was located near Ajo, or 40
miles southwest of Gila Bend, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11309 3251 11287 3242 11274 3226 11285
      3238 11318
TIME...MOT...LOC 2328Z 121DEG 10KT 3242 11296 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
167 
WWUS55 KTWC 102349
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
449 PM MST THU AUG 10 2017

AZC019-102358-
/O.EXP.KTWC.SV.W.0068.000000T0000Z-170810T2345Z/
Pima-
449 PM MST THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore the Severe 
Thunderstorm Warning has been allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

LAT...LON 3251 11309 3251 11287 3242 11274 3226 11285
      3238 11318
TIME...MOT...LOC 2348Z 121DEG 10KT 3245 11301 

$$

Francis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:33 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 10 2017

.SYNOPSIS...Monsoon moisture has returned to the region with
daily shower and thunderstorm activity continuing into next week.
As a result of the increase in moisture afternoon temperatures
will settle back to more average levels through the weekend.

&&

.DISCUSSION...The 18Z sounding was rather respectable with shear
and instability which results in a potential for strong, well
structured storm development. Approaching MCV will help with
forcing this afternoon and evening. Currently the best low level
convergence is located across much of the southern most part of
the forecast area where storms are beginning to develop and the
best upper level divergence is across western Pima county where CA
Models are indicating significant development later today.
Overall feel the best "action" will occur across Pima, Santa Cruz
and western most Cochise county although can't rule out a storm
anywhere.

As the MCV continues to move north tonight combined with the
lingering moisture and left over instability all that should
allow for some overnight convection here and there although would
not expect it to be strong.

For Friday we will likely end up with a more down day as the MCV
will be north of the area leaving our area in an unfavorable
location for development. That said the low level moisture
combined with sunshine should be able to kick off at least some
activity Friday afternoon and then mainly over higher terrain.

This weekend we are expecting the activity to pick up again with a
moisture surge and a weak trough for a focusing mechanism. At this
range details are lacking so stay tuned. At least with all the
expected activity and moisture high temperatures should be
tempered some.

Looking further out ahead it appears that SW flow will develop over
the region allowing for drying to gradually take hold through the
week.

&&

.AVIATION...Valid thru 12/00Z.
SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with
scattered to numerous TSRA/SHRA persisting thru 11/05Z then
ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings
and visibilities near stronger TSRA along with strong and gusty
outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with
ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds
generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active this evening with plenty of storms
expected, especially western areas. Then Friday is expected to be
more of a down monsoon day with fewer storms. Plenty of moisture
will be over the area this weekend which should result in plenty
of activity this weekend then slowly ramping down through next
week. Humidity levels will remain elevated through at least the
early part of next week with typical mid summer winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:14 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017

AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
      3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259

Meyer
Special weather statement, Aug 10, 3:45 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST THU AUG 10 2017

AZZ501-502-102330-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
345 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
430 PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Ajo, or 39 miles south of Gila Bend, moving northwest
at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm, followed by heavy rain.

Locations impacted include...
Ajo and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11296 3250 11265 3227 11255 3226 11289
      3246 11305
TIME...MOT...LOC 2244Z 154DEG 10KT 3239 11274

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:14 PM MSTSpecial Weather StatementTWC46 min
Aug 10, 2:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 10, 2:40 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 10, 2:59 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 10, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 4:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 10, 4:47 PM MSTAreal Flood AdvisoryTWCPima118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.